Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 303, NWS Dodge City, KS

August 16, 2017Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2017, 3:56 PM CDT for Barber County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 3:56 PM CDT (20:56 UTC)
Expired
Aug 16, 2017, 4:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:23 PM CDTTSTM WND GST 6011 Ene Aetna, KSESTIMATED DIME SIZE HAIL AND 60 MPH GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KDDC 162056
SVRDDC
KSC007-162145-
/O.NEW.KDDC.SV.W.0303.170816T2056Z-170816T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
356 PM CDT WED AUG 16 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barber County in south central Kansas...

* Until 445 PM CDT

* At 356 PM CDT, a severe thunderstorm was located 6 miles east of
  Aetna, or 20 miles west of Kiowa, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hardtner and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 9900 3727 9862 3700 9849 3700 9893
TIME...MOT...LOC 2056Z 240DEG 26KT 3706 9885 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
3 follow-up statements
436 
WWUS53 KDDC 162108
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
408 PM CDT WED AUG 16 2017

KSC007-162145-
/O.CON.KDDC.SV.W.0303.000000T0000Z-170816T2145Z/
Barber KS-
408 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN BARBER COUNTY...

At 407 PM CDT, a severe thunderstorm was located 7 miles northwest of
Hardtner, or 15 miles west of Kiowa, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hardtner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9893 3727 9862 3700 9849 3700 9893
TIME...MOT...LOC 2107Z 250DEG 25KT 3707 9875 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
927 
WWUS53 KDDC 162115 CCA
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
415 PM CDT WED AUG 16 2017

KSC007-162145-
/O.COR.KDDC.SV.W.0303.000000T0000Z-170816T2145Z/
Barber KS-
415 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN BARBER COUNTY...

At 415 PM CDT, a severe thunderstorm was located 7 miles northwest of
Hardtner, or 14 miles northwest of Kiowa, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hardtner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9893 3727 9862 3700 9849 3700 9893
TIME...MOT...LOC 2108Z 240DEG 22KT 3707 9875 

HAIL...1.50IN
WIND...60MPH
 
$$

TURNER
002 
WWUS53 KDDC 162127
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
427 PM CDT WED AUG 16 2017

KSC007-162145-
/O.CON.KDDC.SV.W.0303.000000T0000Z-170816T2145Z/
Barber KS-
427 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL BARBER COUNTY...

At 426 PM CDT, a severe thunderstorm was located 8 miles north of
Hardtner, or 10 miles northwest of Kiowa, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hardtner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9884 3727 9862 3700 9849 3700 9867
TIME...MOT...LOC 2126Z 240DEG 22KT 3713 9862 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:00 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Wed Aug 16 2017

...Updated Long Term...

.SHORT TERM...(This afternoon through Thursday)
Issued at 1225 PM CDT Wed Aug 16 2017

Shortwave trough passing over SW KS presently, with associated
frontal/outflow boundary making headway throgh the SE CWA.
Instability is mounting ahead of this wind shift across the SE
zones, with visible satellite imagery showing cumulus field
becoming agitated east of Dodge City. A rather robust severe
threat will evolve this afternoon across central Kansas (mainly
Wichita's CWA), and will need to monitor Stafford, Pratt and
Barber counties over the next few hours for any convective
initiation. Mesoanalysis shows ML CAPE exceeding 2000 J/kg as of
noon, with bulk shear near 40 kts. Medicine Lodge currently 84/70,
with backed SE surface winds. Where/if the warm sector can hang
on in our CWA (most likely SE Barber county near Kiowa) some rapid
thunderstorm development is possible. Otherwise, somewhat
cooler/drier NW winds of 15-25 mph will continue this afternoon
with highs primarily in the mid 80s.

Tonight...Clear with light and variable winds. Weak surface high
settles into SW KS, offering decent radiational cooling for
mid-August standards. Free air conditioning tonight, with
temperatures falling into the upper 50s across the northern and
western zones.

Thursday...Return flow commences, with gentle S/SE winds of
10-20 mph by afternoon. Models prog this return flow to be
relatively dry, with surface dewpoints only in the lower to
mid 50s. This, combined with a lack of forcing, results in a dry
forecast for all zones for all of Thursday through 7 pm. Afternoon
highs in the 86-92 range. Another thunderstorm complex (MCS)
expected to impact at least the southern zones near the Oklahoma
border Thursday night/Friday morning.

.LONG TERM...(Thursday night through Wednesday)
Issued at 200 PM CDT Wed Aug 16 2017

Model guidance has been consistent on depicting some flavor of
noctornal thunderstorm activity Thursday night into Friday
morning. An MCS is probable during this time, but as is typical
location is ambiguous. Consensus is for convective initiation east
of the Raton Mesa Thursday afternoon, with subsequent upscale
growth eastward along and south of the KS/OK border. SPC Day 2
slight risk follows this scenario and it appears to be the most
likely outcome. NAM suggests a seperate complex originating from
the Cheyenne Ridge, impacting the northern zones near I-70
Thursday night. 12z ECMWF lends some credence to this too, with a
small MCS impacting all of the eastern zones by sunrise Friday
morning.

Beginning Friday, and continuing through early next week, a very
gradual rise in the midlevel height field is expected, with 500 mb
heights near 592 dm by Tuesday. Afternoon temperatures will be
noticeably hotter as a result, but nothing noteworthy for August,
with highs in the low to mid 90s. Am expecting rainfall chances
and coverage to degrade in this pattern, but am also confident
rain chances will not dry up completely. Warmer afternoon
temperatures in the 90s will still work with sufficient CAPE to
yield isolated late day thunderstorm activity. Most locations will
be dry through the weekend.

Early next week (by next Tuesday) 12z ECMWF forecasts a subtle
pattern shift, in which the strong summer subtropical high settles
over the SE US, and a weak cutoff low lingers over the eastern
Pacific near Los Angeles. This evolution would open up a pathway
for Mexican monsoonal moisture to find its way into the central
plains. Indeed, ECMWF depicts an embedded disturbance in this
pattern producing heavy rain in SW KS around the August 22/23
timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM CDT Wed Aug 16 2017

Good flying weather expected through this TAF cycle. BKN stratus
and stratocumulus near HYS will continue to diminish to a
scattered cumulus field this afternoon. Shortwave trough
presently over western Kansas at midday will progress eastward
this afternoon. Any convection associated with this will be
restricted to near Pratt/Medicine Lodge this afternoon, and will
remain south and east of the TAF terminals. Modestly gusty NW
winds of 15-25 kts will continue through 00z. Weak surface high
settles into SW KS overnight, with winds becoming light and
variable through sunrise Thursday. After 15z Thu, SKC with light
return flow, south winds near 10 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  58  89  65 /  10  10  10  40
GCK  84  57  86  63 /  10  10  10  30
EHA  85  61  87  63 /  10  10  10  40
LBL  87  62  90  66 /  10  10  10  50
HYS  82  58  89  65 /  30  10   0  40
P28  91  65  90  68 /  20  20   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 16, 5:39 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
539 AM CDT Wed Aug 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
539 AM CDT Wed Aug 16 2017 /439 AM MDT Wed Aug 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for showers and thunderstorms today across
western and north central Kansas. These storms today will not be
severe.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

The chance for thunderstorms will be possible almost each day
from Thursday through early next week. Some of these stronger
storms late this week and over the weekend may be capable of
producing hail, strong winds, and heavy rainfall. At this exactly
where and when the opportunity of these stronger storms will occur
remains uncertain.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 16, 3:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
342 PM CDT WED AUG 16 2017

KSZ090-162130-
Barber KS-
342 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 430
PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Aetna, or 21 miles northwest of Alva, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Sharon and Aetna.

LAT...LON 3706 9900 3746 9852 3742 9846 3739 9846
      3738 9842 3733 9835 3719 9835 3700 9887
      3700 9900
TIME...MOT...LOC 2042Z 235DEG 49KT 3703 9893

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:37 AM CDTSpecial Weather StatementDDCEllis, Trego53 min
Aug 16, 4:32 AM CDTSpecial Weather StatementDDCEllis, Rush58 min
Aug 16, 3:42 PM CDTSpecial Weather StatementDDCBarber48 min
Aug 16, 4:32 PM CDTSevere Thunderstorm WarningDDCBarber43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.